Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 354, NWS Austin/San Antonio, TX

November 16, 20047 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Nov 16, 2004, 3:34 PM CST for 7 counties in Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 16, 2004, 3:34 PM CST (21:34 UTC)
Expired
Nov 16, 2004, 9:30 PM CST
In force
6 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Bandera County, TX, Edwards County, TX, Kerr County, TX, Kinney County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGUS54 KEWX 162139
FFWEWX
TXC019-137-265-271-385-463-465-170330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
334 PM CST TUE NOV 16 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  EDWARDS
  KERR
  VAL VERDE
  REAL
  BANDERA
  UVALDE
  KINNEY

* UNTIL 930 PM CST

* AT 336 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE ROCKSPRINGS...PANDALE...LOST
  MAPLES STATE PARK...LOMA ALTA...KERRVILLE...KERRVILLE STATE
  PARK...KERR WILDLIFE MGMT AREA...JUNO...AND CAMP VERDE.

HEAVY RAINFALL WILL CONTINUE THIS AFTERNOON AND EVENING WITH
FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AND FARMLAND 
ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE OVER A FOOT OF 
WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND - DONT DROWN.

LAT...LON 2916 10060 2916 9951 2970 9950 2972 9899
      3010 9901 3011 9938 3024 9940 3022 10167
      2986 10166 2985 10135

$$
3 follow-up statements
000
WGUS74 KEWX 162322
FFSEWX
TXC019-137-265-271-385-463-465-170330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
522 PM CST TUE NOV 16 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 930 PM CST FOR 
KINNEY...UVALDE...REAL...VAL VERDE...KERR AND EDWARDS COUNTIES...

...A FLASH FLOOD WARNING HAS BEEN EXTENDED UNTIL 1115 PM FOR BANDERA 
COUNTY...

AT 518 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE WIDESPREAD CONTINUOUS RAINS OVER KINNEY, UVALDE, REAL, KERR 
AND MOST OF VAL VERDE COUNTY.  HEAVY RAINS ARE DEVELOPING OVER 
BANDERA COUNTY. LOCAL LAW ENFORCEMENT IN KINNEY COUNTY REPORTED ALL 
ROADS CLOSED EXCEPT HIGHWAY 90. 

LOCATIONS IN THE WARNING INCLUDE ROCKSPRINGS...PANDALE...LOST MAPLES
STATE PARK...LOMA ALTA...KERRVILLE...KERRVILLE STATE PARK...KERR
WILDLIFE MGMT AREA...JUNO...INGRAM...HUNT...CENTER POINT AND CAMP
VERDE.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
- DONT DROWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2916 10060 2916 9951 2970 9950 2972 9899
      3010 9901 3011 9938 3024 9940 3022 10167
      2986 10166 2985 10135

$$
000
WGUS74 KEWX 170112
FFSEWX
TXC019-137-265-271-385-463-465-170330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
708 PM CST TUE NOV 16 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 930 PM CST FOR 
KINNEY...UVALDE...REAL...VAL VERDE...KERR AND EDWARDS COUNTIES...

...A FLASH FLOOD WARNING COUNTIES UNTIL 1115 PM FOR BANDERA COUNTY...

AT 703 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
HEAVY RAINS HAVE MOVES EAST, LEAVING LIGHT TO MODERATE RAIN FROM 
ROCKSPRINGS TO KERRVILLE TO UVALDE. MANY ROADS WILL REMAINS CLOSED 
DUE TO FLOODED CREEKS AND STREAMS, AND FLOODED LOW WATER CROSSINGS.

LOCATIONS IN THE WARNING INCLUDE ROCKSPRINGS...PANDALE...LOST MAPLES
STATE PARK...LOMA ALTA...KERRVILLE...KERRVILLE STATE PARK...KERR
WILDLIFE MGMT AREA...JUNO...INGRAM...HUNT...CENTER POINT AND CAMP
VERDE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
- DONT DROWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2916 10060 2916 9951 2970 9950 2972 9899
      3010 9901 3011 9938 3024 9940 3022 10167
      2986 10166 2985 10135

$$
000
WGUS74 KEWX 170205
FFSEWX
TXC137-265-271-385-463-465-170330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
800 PM CST TUE NOV 16 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 930 PM CST FOR 
KINNEY...UVALDE...REAL...VAL VERDE...KERR AND EDWARDS COUNTIES...

AT 758 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
LIGHT TO MODERATE RAIN ACROSS VAL VERDE, EDWARDS, REAL, KERR, KINNEY 
AND UVALDE COUNTIES. MANY ROADS IN KINNEY COUNTY ARE CLOSED DUE TO 
FLOODED CREEKS AND STREAMS, AND FLOODED LOW WATER CROSSINGS.

LOCATIONS IN THE WARNING INCLUDE UVALDE...KERRVILLE...ROCKSPRINGS...
VANDERPOOL...UTOPIA...RIO FRIO...REAGAN WELLS...PANDALE...LOST MAPLES
STATE PARK...LEAKEY...KERR WILDLIFE MGMT AREA...JUNO...INGRAM...
HUNT...GARNER STATE PARK AND CONCAN.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2916 10060 2916 9951 2970 9950 2972 9899
      3010 9901 3011 9938 3024 9940 3022 10167
      2986 10166 2985 10135

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 16, 2:30 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Nov 16, 2:30 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
230 PM CST TUE NOV 16 2004

.DISCUSSION...
CURRENT ANALYSIS HAS SURFACE LOW MOVING UP THE RIO GRANDE PLAINS
INTO THE WESTERN SECTIONS OF THE TEXAS HILL COUNTRY. UPPER LEVEL LOW
OVER MEXICO DRIFTING NORTHEAST. THE ONGOING CONVECTIVE WEATHER
OCCURRING OVER SOUTH CENTRAL TEXAS IS ASSOCIATED WITH THESE TWO
SYSTEMS. DUE TO THE SLOW MOVEMENT OF THE UPPER LEVEL LOW...SHOWERS
AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THROUGH WEDNESDAY
BEFORE ENDING FROM THE WEST EARLY THURSDAY. THE FLASH FLOOD WATCH IN
EFFECT THROUGH 4PM WEDNESDAY WILL MOST LIKELY BE EXTENDED INTO
WEDNESDAY NIGHT...BUT TO WHAT EXTENT AND COUNTIES EFFECTED WILL BE
DETERMINED ON WEDNESDAY.

MODEL GUIDANCE....
THE ETA AND GFS ARE SIMILAR IN SOLUTIONS WITH UPPER LOW MOVING
NORTHEAST. MODELS DIFFER ON RAINFALL AMOUNTS AND TIMING. THE GFS
STILL REMAINS THE SLOWEST AND FURTHEST SOUTH. BUT IN EITHER CASE...
RAINFALL FOR THE FORECAST WARNING AREA REMAINS A GOOD BET THROUGH
WEDNESDAY INTO WEDNESDAY NIGHT WITH CLEARING FROM THE WEST.

FOR THIS REMAINDER OF THE WORKWEEK...RAIN CONTINUED INTO WEDNESDAY
NIGHT BEFORE ENDING FROM THE WEST WEDNESDAY NIGHT INTO THURSDAY.
PARTLY CLOUDY SKIES FRIDAY WITH CLOUDS RETURNING SATURDAY AS A COLD
FRONT MOVES INTO TEXAS. TEMPERATURES OVER THE NEXT FEW PERIODS WILL
REMAIN CLOSE TO PERSISTENCE WITH HIGHS IN THE 70S AND LOWS RANGING
IN THE 50S ACROSS THE HILL COUNTRY AND IN THE 60S ELSEWHERE.
TOWARDS THE WEEKEND...LOOK FOR TEMPERATURES TO FALL A CATEGORY OR
TWO.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  73  58  73 /  90  80  60  10
AUSTIN BERGSTROM INTL AIRPORT  64  74  59  75 /  90  80  60  10
DEL RIO INTL AIRPORT           62  74  58  76 /  90  50  30   0
SAN ANTONIO INTL AIRPORT       65  74  59  75 /  90  80  60   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR FLASH
FLOODING IN EFFECT THROUGH WEDNESDAY AFTERNOON.

&&
Hazardous weather outlook, Nov 16, 5:37 AM CST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
537 AM CST TUE NOV 16 2004

TXZ171>173-183>194-202>209-217>225-228-171200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
537 AM CST TUE NOV 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
A FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS
THROUGH TUESDAY NIGHT.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE ALONG THE RIO
GRANDE VALLEY AND SPREAD EAST ACROSS THE TEXAS HILL COUNTRY TUESDAY
NIGHT. HEAVY RAIN WILL BE THE MAIN THREAT...BUT SOME STORMS MAY ALSO
BECOME SEVERE. FLASH FLOODING IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS WILL PREVAIL ALONG THE INTERSTATE 35
CORRIDOR WEDNESDAY MORNING AND MOVE EAST OUT OF SOUTH CENTRAL TEXAS
WEDNESDAY AFTERNOON. THE MAIN THREAT WILL AGAIN BE HEAVY RAIN...BUT
SOME STORMS COULD BECOME SEVERE AS WELL. FLASH FLOODING IS EXPECTED
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY LATE TUESDAY INTO WEDNESDAY.

In the hours before

Local storm report, Nov 16, 12:26 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1226 PM CST TUE NOV 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1224 PM     FLOOD            CAMP WOOD               29.67N 100.01W
11/16/2004                   REAL               TX   LAW ENFORCEMENT

            HIGHWAY 55 IS CLOSED DUE TO WATER OVER THE ROAD.

1224 PM     FLOOD            UVALDE                  29.22N 99.78W
11/16/2004                   UVALDE             TX   LAW ENFORCEMENT

            SEVERAL ROADS IN UVALDE ARE CLOSED DUE TO HIGH WATER.

&&

PM
Local storm report, Nov 16, 2:37 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
237 PM CST TUE NOV 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      DEL RIO                 29.38N 100.90W
11/16/2004                   VAL VERDE          TX   TRAINED SPOTTER

            BARRICADES UP ON SEVERAL LOW WATER CROSSINGS.

&&

DC

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 7:28 AM CSTFlash Flood WarningEWXVal Verde4 hr
Nov 16, 12:15 PM CSTFlash Flood WarningEWXReal, Uvalde2 hr
Nov 16, 1:37 PM CSTFlash Flood WarningEWXBandera, Kerr113 min
Nov 16, 5:08 PM CSTFlash Flood WarningEWXAtascosa, Bandera, Bexar, Frio, Medina6 hr
Nov 16, 5:56 PM CSTTornado WarningEWXBurnet34 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.